Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 62, NWS Nashville, TN

April 21, 1997Bedford County, Coffee County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 21, 1997, 3:28 PM CDT for Bedford County, Coffee County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 1997, 3:28 PM CDT (20:28 UTC)
Expired
Apr 21, 1997, 5:30 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Bedford County, TN, Coffee County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 212029
FFWBNA
TNC003-031-101-117-119-177-185-212230-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT MON APR 21 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  530 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...BEDFORD COUNTY...COFFEE COUNTY...LEWIS COUNTY
   ...MARSHALL COUNTY...MAURY COUNTY...WARREN COUNTY...WHITE COUNTY
 
A PERSISTEN AREA OF THUNDERSTORMS HAVE LIKELY PRODUCED RAINFALL AMOUNTS
IN EXCESS OF TWO INCHES IN THE WARNED AROUND SINCE 1 PM. THUNDERSTORMS
WILL CONTINUE THROUGH 5 PM PRODUCING AN ADDITIONAL 1 TO 2 INCHES OF
RAIN. PEOPLE WHO LIVE...WORK...OR DRIVE NEAR CREEKS AND STREAM SHOULD
MONITOR WATER LEVELS CLOSELY AND HEAD FOR HIGHER GROUND SHOULD FLOOD
WATERS THREATEN. MOTORISTS SHOULD AVOID LOW WATER CROSSINGS.
 
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CR"OSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 2:25 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 21, 2:25 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT MON APR 21 1997

AFOS ADAP/RUC SFC ANALYSES SHOW NGM A TAD TOO FAR N WITH MOVMT OF WK
SFC LO OVR W TN ATTM. LO FCST BY NGM TO MOV E ACRS NRN MID STA THIS AFTN
AND ALTHO IT MAY TRACK SLGTLY FARTHER TO THE S...THIS E MOVMT LUKS GUD
WHEN CONSIDERING UPR FLO IS W TO E WITH NXT S/W MOVG RMNG MSTLY OVR KY
LATE THIS AFTN AND ERY TNGT.

GREATEST THREAT OF SVR WX APRS TO BE OVR THE SRN 2/3RDS OF MID STA
THIS AFTN. OVR NW MIDDLE THINGS MORE STABLE AS COOLER AIR FILTERS IN
BHND THE WK SFC LOW.

ALL MDLS FCST DIGGING UPSTREAM S/WV MOVING INTO PACIFIC NW WL CAUSE
DNWSTREAM S/WV TO DIG AND HENCE STRENGTHEN AS IT MOVS ACRS THE TN AREA
ON WED. THIS LAST IN A SERIES OF S/WVS...MORE POTENT THAN THE REST...
WL PROBABLY CAUSE SVR WX TO OUR S...AS MOST OF MID STA SHUD REMAIN IN
MORE STBL AIR TO N OF SL LOW.

IN THE NEAR TERM...EXPECT PRECIP TO END ALL OF MID STA BFR MIDN AS CDFNT
ASSOCD WITH WK SFC LOW MOVS S ACRS THE AREA TNGT. MORE PRECIP EXPECTED
TMW AFTN AS OVERRUNNING OCCURS OVR TN N OF FNT.

BNA 052/066 055/059 10249

STEIGERWALDT

In the hours before

Local storm report, Apr 21, 2:38 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
237 PM CDT MON APR 21 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM  ,  WAYNE                    TN    0.75 INCH HAIL
04/21/97   WAYNESBORO                     SHERIFF'S OFFICE REPORTED
                                          DIME SIZE HAIL.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:44 AM CDTFlash Flood WarningOHXDeKalb, White106 min
Apr 21, 12:37 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis38 min
Apr 21, 1:01 PM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson44 min
Apr 21, 1:01 PM CDTSevere Thunderstorm WarningOHXBedford44 min
Apr 21, 1:20 PM CDTSevere Thunderstorm WarningOHXMaury55 min
Apr 21, 1:54 PM CDTTornado WarningOHXBedford, Coffee36 min
Apr 21, 2:16 PM CDTSevere Thunderstorm WarningOHXWayne29 min
Apr 21, 2:32 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren43 min
Apr 21, 2:43 PM CDTSevere Thunderstorm WarningOHXBedford32 min
Apr 21, 2:47 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne43 min
Apr 21, 2:57 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury33 min
Apr 21, 3:16 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren44 min
Apr 21, 3:16 PM CDTSevere Thunderstorm WarningOHXBedford44 min
Apr 21, 3:28 PM CDTFlash Flood WarningOHXLewis, Marshall, Maury2 hr
Apr 21, 3:28 PM CDTFlash Flood WarningOHXWarren, White2 hr
Apr 21, 3:33 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury27 min
Apr 21, 3:41 PM CDTSevere Thunderstorm WarningOHXPutnam, White34 min
Apr 21, 3:47 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne43 min
Apr 21, 4:05 PM CDTSevere Thunderstorm WarningOHXOverton25 min
Apr 21, 4:16 PM CDTSevere Thunderstorm WarningOHXCoffee29 min
Apr 21, 4:36 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne39 min
Apr 21, 4:49 PM CDTSevere Thunderstorm WarningOHXBledsoe26 min
Apr 21, 5:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence46 min
Apr 21, 5:48 PM CDTSevere Thunderstorm WarningOHXLincoln42 min
Apr 21, 5:59 PM CDTSevere Thunderstorm WarningOHXGiles31 min
Apr 21, 6:18 PM CDTSevere Thunderstorm WarningOHXLawrence12 min

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.